Texas, 2019

Hail and Damaging Wind in Texas, May 24, 2019

May 24, 2019 · NWS MAF · 4 events in 2 counties and zones

An upper level trough was over the west coast with upper disturbances moving over West Texas. A surface trough was over West Texas which resulted in a plentiful supply of moisture across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was over the west coast with upper disturbances moving over West Texas. A surface trough was over West Texas which resulted in a plentiful supply of moisture across the area. A dryline was present across the area along with good atmospheric lift, instability, and wind shear. These conditions resulted in thunderstorms producing large hail and strong winds across portions of West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 24, 1:31 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, May 24, 1:31 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
231 PM CDT Fri May 24 2019

.DISCUSSION...

...Tornado Watch #232 in effect until 9 pm CDT for Borden,
Scurry, Dawson, and Gaines counties of the northern Permian Basin
of west Texas...

Deep and persistent southwesterly flow aloft with a mean upper
trough along the west coast and persistent upper jet across the
southwestern half of the nation is expected through the weekend.
The large fetch will allow periodic disturbances to eject and
track toward the region and sharpen the dryline near the west
Texas/eastern New Mexico border each day. Plenty of lift,
instability and shear will interact with the aforementioned
disturbances and should spark daily thunderstorms along the
dryline, some of which will be severe. With the flow aloft
parallel to the dryline training storms look likely as well with
localized flash flooding possible. Will mention in the zones and
hazardous weather outlook. Temperatures are expected to continue
to be near normal in this regime.

By Monday/Monday night the upper trough/low is forecast to move
east toward the Rockies. Have included a slight chance of
thunderstorms late Monday across portions of the Permian Basin
along the dryline as the upper system ejects. By late Tuesday the
cold front associated with this system will move through the
region. Thunderstorms will be possible along the front Tuesday
night in the eastern Permian Basin and lower Trans Pecos in best
instability and low level convergence. More thunderstorms look
possible next Wednesday through Friday as southwesterly flow aloft
with disturbances impinge on a cold front. Temperatures will cool
to slightly below normal by next Wednesday through Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     70  88  69  85 /  40  30  20  30
Carlsbad                       67  95  69  93 /  10  10  20  10
Dryden                         73  91  72  89 /  20  20  20  20
Fort Stockton                  70  93  70  90 /  30  30  20  20
Guadalupe Pass                 63  89  65  89 /  10   0  10   0
Hobbs                          66  89  65  85 /  20  20  30  40
Marfa                          61  92  63  90 /  20  10  20  20
Midland Intl Airport           70  89  69  86 /  40  30  20  40
Odessa                         69  89  69  86 /  40  30  20  40
Wink                           70  94  69  90 /  30  20  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

72/12
Hazardous weather outlook, May 24, 1:06 PM CST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
206 PM CDT Fri May 24 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-251915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
206 PM CDT Fri May 24 2019 /106 PM MDT Fri May 24 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible this afternoon and
tonight across the Permian Basin... Trans Pecos... and portions of
Southeast New Mexico. Some of these storms could produce large
hail... damaging wind... and a few tornadoes. Locally heavy rain
will also be possible which could result in flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Severe thunderstorms are possible again Saturday and Sunday. Large
hail and damaging wind will be the main concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening
primarily along and east of a Hobbs to Fort Stockton line.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 24, 12:03 PM CST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
103 PM CDT Fri May 24 2019

TXZ068-075-241845-
Pecos TX-Crane TX-
103 PM CDT Fri May 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS AND SOUTHERN
CRANE COUNTIES UNTIL 145 PM CDT...

At 103 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Fort Stockton, moving north at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Girvin and Imperial.

This includes Interstate 10 between mile markers 266 and 284.

LAT...LON 3068 10258 3076 10282 3133 10271 3122 10231
      3121 10231
TIME...MOT...LOC 1803Z 195DEG 33KT 3088 10266

80
Special weather statement, May 24, 2:35 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
335 PM CDT Fri May 24 2019

TXZ075-082-279-282-242115-
Pecos TX-Terrell TX-Central Brewster County TX-
Lower Brewster County TX-
335 PM CDT Fri May 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS...EAST
CENTRAL BREWSTER AND SOUTHWESTERN TERRELL COUNTIES UNTIL 415 PM
CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm 21
miles southwest of Sanderson, moving north at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sanderson.

LAT...LON 2977 10265 3020 10276 3020 10240 2979 10238
      2976 10239 2978 10247 2978 10248 2979 10249
      2978 10250 2978 10251 2977 10251
TIME...MOT...LOC 2034Z 173DEG 24KT 2988 10257

80

The radar

The Midland/Odessa radar (KMAF), 118 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pecos

When
May 24, 2:57 PM CST to 3:02 PM CST
Where
Pecos County, 2.06 mi WNW of Bakersfield
Measured
2 in hail
Reported by
Public
Coordinates
30.887, -102.314

Hail, Pecos

When
May 24, 3:10 PM CST to 3:15 PM CST
Where
Pecos County, 2.06 mi WNW of Bakersfield
Measured
1 in hail
Property damage
$500
Reported by
Public
Coordinates
30.887, -102.314

A thunderstorm moved across Pecos County and produced large hail that cracked a windshield as seen from a video on snapchat. The exact size of the largest hail is unknown. The cost of damage is a rough estimate.

Hail, Pecos

When
May 24, 5:20 PM CST to 5:25 PM CST
Where
Pecos County, 10.41 mi E of Bakersfield
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.873, -102.105

Thunderstorm Wind, Reagan

When
May 24, 6:10 PM CST to 6:15 PM CST
Where
Reagan County, 28 mi N of Best
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
31.635, -101.630

A thunderstorm moved across Reagan County and produced a 61 mph wind gust five miles southwest of St. Lawrence.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822796, 822798, 822799, 822803.